Alert archive / Massachusetts / River Flood Warnings in 2018
River Flood Warning 2, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Jan 12, 2018, 3:10 PM EST for Berkshire County, Massachusetts; Bennington County, Vermont. It took effect at Jan 12, 2018, 6:14 PM EST. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2018, 3:10 PM EST (20:10 UTC)
- In effect from
- Jan 12, 2018, 6:14 PM EST
- Expired
- Jan 13, 2018, 12:21 PM EST
- In force
- 18 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Berkshire County, MA, Bennington County, VT
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Hoosic River near Williamstown (WILM3). The gauge peaked at 9.61 ft at Jan 13, 2018, 3:00 AM EST.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01332500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
144
WGUS41 KALY 122010
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
310 PM EST Fri Jan 12 2018
MAC003-VTC003-130738-
/O.NEW.KALY.FL.W.0002.180112T2314Z-180113T0738Z/
/WILM3.1.ER.180112T2314Z.180113T0000Z.180113T0138Z.NO/
310 PM EST Fri Jan 12 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Hoosic River At Williamstown.
* From this evening until late tonight.
* At 2 PM Friday the stage was...7.3 feet.
* Flood stage is 9 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 6 PM
Friday and forecast to continue to rise to near 9.3 feet around
7 PM Friday. The river is forecast to fall below flood stage after
10 PM Friday.
* Impact...At 9 feet...Flood stage.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Fri Sat Sat Sat Sat
Hoosic River
Williamstown 9.0 7.3 Fri 02 PM 9.3 8.2 7.7 7.3 6.4
&&
LAT...LON 4281 7324 4272 7308 4266 7313 4278 7328
$$2 follow-up statements
558
WGUS81 KALY 130556
FLSALY
Flood Statement
National Weather Service Albany NY
1256 AM EST Sat Jan 13 2018
MAC003-VTC003-131756-
/O.EXT.KALY.FL.W.0002.000000T0000Z-180113T1800Z/
/WILM3.1.ER.180112T2137Z.180113T0145Z.180113T1200Z.NO/
1256 AM EST Sat Jan 13 2018
The Flood Warning continues for
The Hoosic River At Williamstown.
* Until this afternoon.
* At 1230 AM Saturday the stage was 9.5 feet.
* Flood stage is 9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* The river is forecast to continue to fall to below flood stage
after 7 AM Saturday.
* Impact...At 9 feet...Flood stage.
&&
Fld Observed Forecast
7 am 1 pm 7 pm 1 am 7 am
Location Stg Stg Day Time Sat Sat Sat Sun Sun
Hoosic River
Williamstown 9.0 9.5 Sat 12 AM 9.0 8.3 7.6 7.0 6.6
&&
LAT...LON 4281 7324 4272 7308 4266 7313 4278 7328
$$132
WGUS81 KALY 131721
FLSALY
Flood Statement
National Weather Service Albany NY
1221 PM EST Sat Jan 13 2018
MAC003-VTC003-131751-
/O.CAN.KALY.FL.W.0002.000000T0000Z-180113T1800Z/
/WILM3.1.ER.180112T2137Z.180113T0930Z.180113T1533Z.NO/
1221 PM EST Sat Jan 13 2018
The Flood Warning is cancelled for
The Hoosic River At Williamstown.
* At 12 PM Saturday the stage was 8.8 feet.
* Flood stage is 9 feet.
* Impact...At 9 feet...Flood stage.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Sat Sun Sun Sun Sun
Hoosic River
Williamstown 9.0 8.8 Sat 12 PM 7.3 6.9 6.6 6.4 6.3
&&
LAT...LON 4281 7324 4272 7308 4266 7313 4278 7328
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jan 12, 12:53 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 12, 12:53 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1253 PM EST Fri Jan 12 2018
.SYNOPSIS...
Unseasonably warm today with periods of rain, heavy at times.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning.
Then we return to bitterly cold conditions.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1245 PM EST, band of moderate-heavy rain continues from SE
Catskills/mid Hudson Valley region and Litchfield CO CT
northeast through Berkshire CO and into much of SE VT.
Additional waves of heavier rainfall continue to advance
northeast from eastern PA/northern NJ within this area, so
expect continued moderate/heavy rain through at least mid
afternoon in this area. The band may slowly shift eastward
toward 3 PM.
Rainfall rates of at least 0.25-0.4"/hour have been occurring
within this band, and should continue through mid afternoon.
Radar trends/ground reports continue to be monitored, as
additional flooding may occur from this heavy rainfall.
Farther north and west, there remains a brief lull in the
moderate/heavy rainfall across the western Adirondacks/Mohawk
Valley and Capital Region, although spotty rainfall is
increasing slightly in areal coverage across the western
Adirondacks/Mohawk Valley. We do expect rain to continue
increasing in areal coverage through this afternoon as the cold
front approaches from the west, and another area of light to
moderate rain advances northeast from PA. Eventually, it may
tend to focus in a fairly narrow band, where additional heavy
rainfall rates may develop.
Strong south/southeast winds continue across most higher
terrain, especially east of the Hudson River Valley, where gusts
of 35-45 mph have occurred. Similar winds/gusts are possible
into early afternoon, before slightly decreasing as the
strongest core of the low level jet translates northeast of the
region.
Meanwhile, portions of the western Mohawk Valley/extreme
southwest Adirondacks have little wind, with temperatures
holding only in the lower/mid 40s. As low level winds gradually
veer this afternoon, some of this low level cold air should
become displaced. Elsewhere, near record warmth should continue,
with mid 50s to lower 60s expected for max temps.
Otherwise, the Flood Watch remains in effect for all of east
central New York and adjacent western New England into Saturday
afternoon as the combination of moderate to heavy rainfall, snow
melt and potential ice jams may cause flooding on rivers and
streams. In addition, some flooding of urban and poor drainage
areas is likely, especially where drains are clogged by debris.
Please refer to the hydrology section for more details and
report any ice jams and/or flooding to us.
The boundary will move into the northwestern portion of the
forecast by late this afternoon and temperatures will begin to
drop but not enough for the precipitation to change. Have
maintained the mention of thunder in the forecast for the
southeastern half of the forecast area where showalter values
become negative late this afternoon into the evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Flood Watch remains in effect into Saturday afternoon.
The Winter Storm Warning remains in effect for northern
Herkimer and Hamilton counties for tonight and Saturday. The
watch was upgraded to a warning for southern Herkimer, northern
Warren and northern Fulton Counties where a moderate to heavy
snowfall in also expected as well as sleet and freezing rain.
Winter Weather Advisories were issued for the rest of the
forecast area as freezing rain is expected along with sleet and
snow accumulations.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning as
guidance continues to show the 925 mb temperatures falling
quicker than the 850 mb temperatures. The changeover to freezing
rain is expected to reach the mid Hudson Valley and northwestern
Connecticut early Saturday morning before the precipitation
begin to lighten up as the wave of low pressure begin to move
away from the region.
Snow/sleet accumulations will vary greatly across the forecast
area from 4 to 8 inches across the warning area, 2 to 4 inches
across the central Mohawk Valley northeastern across the Lake
George Saratoga region, 1 to 2 inches across the much of the
Schoharie Valley, Capital District and southern Washington
County and less than an inch for the rest of the forecast area.
Ice accumulations of up to a tenth of an inch are expected with
up to two tenths of an inch possible from the Schoharie Valley
northeastern into southern Vermont.
High pressure will build in at the surface for the remainder of
the weekend however aloft the longwave trough will get re-established
over the eastern CONUS and will deepen as it gets reinforced
with short waves.
Temperatures will then continue to drop through Saturday night
reaching bitterly cold levels as much colder air is drawn in as
the wave of low pressure moves away from the region. Lows Saturday
night are expected to bottom out from 10 to 20 below zero
across the western Adirondacks to the single digits in the mid
Hudson Valley and northwestern Connecticut. Wind chill headlines
will likely be need across the the western and southern
Adirondacks.
With the very cold start Sunday the sunshine can only do so
much, looking at highs well below normal only in the single
digits to about 20 degrees. Sunday night's lows will be similar
to Saturday night's but will light wind.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The week will begin with high pressure located just off to the
northeast across Quebec. This will continue to allow for dry but
cold weather on Monday with highs in the teens and 20s under a
mostly sunny sky. Clouds will start to increase Monday evening as
the next system starts to approach from the west. This next system
will be a closed off upper level low moving across the Upper Midwest
and Great Lakes that will be heading towards the Northeast and
starting to take on a bit of a negative tilt. As a result, this
looks to allow a surface low to reform off the eastern seaboard
during the middle of the week and track northeast. The models differ
regarding this surface development, with the ECMWF being a little
slower and less progressive than the GFS/GGEM.
In either case, a period of snow looks to occur somewhere around
Tuesday and/or Wednesday, and if the ECMWF is correct, some light
snow may even linger into Thursday as well. The 00z GEFS seem to be
mainly similar to the 00z GFS regarding precip timing/QPF amounts,
but there still is a lot of time for this to change. We will
continue to monitor this rather closely over the next several days.
Temps continue to look near to below normal for much of the week
with highs in the teens/20s and lows in the single digits and teens.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Periods of rain will continue through this afternoon, ahead of a
cold front approaching from the west. Heaviest rain will impact
KPOU and KPSF through 20Z/Fri, with mainly IFR conditions.
Elsewhere, lighter rain/drizzle occurring, but still MVFR/IFR
conditions, mainly due to low Cigs.
The cold front will move from northwest to southeast across the
region early tonight. Colder air will be working into the
region. KGFL will start to mix with sleet/freezing rain by 06z,
at KALB by 08z, and KPSF by 09z. KPOU may see some sleet or
freezing rain during Saturday morning. This will continue to
allow for LIFR/IFR conditions. The precip will change over to
snow at KGFL/KALB by Saturday morning as well.
Any precipitation should start to taper off between roughly
15Z-18Z/Sat.
Southerly winds will be around 10 to 15 kts today with some
higher gusts from time to time. Winds will finally switch to the
W-NW at 5-10 kts by the late evening as an Arctic cold front
passes through the region from north to south. Winds will become
northerly at around 8-12 kts by late tonight, as the cold air
continues to work its way into the area. Some gusts could reach
20-25 KT, especially at KGFL and KALB. Winds will back slightly
into the north/northwest at similar speeds/gusts through
Saturday afternoon.
The strong low-level jet will allow for winds around 35-45 kts at 2
kft through this afternoon. This will make for LLWS at times,
as surface winds remain around 10-15 kts. Have included this in
the TAF for all sites. The threat for LLWS should be done by
later this evening, although may persist at KPOU until daybreak
Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
The Flood Watch remains in effect for all of east central New
York and adjacent western New England into Saturday afternoon as
the combination of moderate to heavy rainfall, snow melt and
potential ice jams may cause flooding on rivers and streams. In
addition, some flooding of urban and poor drainage areas is
likely, especially where drains are clogged by debris.
Estimated ice thicken across the area is between 7 and 15 inches
thick and increased flow from rainfall and snow melt runoff may
allow some river ice to break up and potentially lead to some
ice jams and possible ice jam flooding. The MMEFS suggests that
there is the potential for some flooding on some main stem
rivers. Please report any ice jams and/or flooding to us.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning. The
cold airmass will slow and eventually end the runoff.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday afternoon for CTZ001-013.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
CTZ001-013.
NY...Flood Watch through Saturday afternoon for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
NYZ058>061-063>066.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Saturday for NYZ039>041-043-047>054-083-084.
Winter Storm Warning from 7 PM this evening to 7 PM EST
Saturday for NYZ032-033-038-042-082.
MA...Flood Watch through Saturday afternoon for MAZ001-025.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
MAZ001-025.
VT...Flood Watch through Saturday afternoon for VTZ013>015.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Saturday for VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/KL
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...Frugis/KL
HYDROLOGY...IAA/KLHazardous weather outlook, Jan 12, 4:14 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 414 AM EST Fri Jan 12 2018 NYZ032-033-038-042-082-131200- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Fulton- 414 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for the western and southern Adirondacks and western Mohawk Valley. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. In addition, rapidly falling temperatures tonight will lead to a flash freeze, causing any standing water to freeze in place. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. Wind chill values of 20 to 30 below zero are possible Saturday night into Sunday morning. Wind chill headlines will likely need to be issued. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding and ice jams to the National Weather Service as well as rainfall, snowfall and ice accretion amounts. NYZ039>041-043-047>054-083-084-VTZ013>015-131200- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 414 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for the greater Capital District including the Saratoga and Glens Falls areas, Washington County, the central Mohawk Valley, Schoharie Valley and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. In addition, rapidly falling temperatures late tonight into early Saturday will lead to a flash freeze, causing any standing water to freeze in place. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding and ice jams to the National Weather Service as well as rainfall, snowfall and ice accretion amounts. CTZ001-013-MAZ001-025-NYZ058>061-063>066-131200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 414 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for the central and southeastern Catskills, mid Hudson Valley, the Berkshires and northwestern Connecticut. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. In addition, rapidly falling temperatures on Saturday will lead to a flash freeze, causing any standing water to freeze in place. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding and ice jams to the National Weather Service as well as rainfall, snowfall and ice accretion amounts.
In the hours before
Local storm report, Jan 12, 9:58 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
958 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM FLOOD ILION 43.01N 75.04W
01/12/2018 HERKIMER NY AMATEUR RADIO
RT 51 BRIDGE NEAR FOURTH STREET IN ILLION, NY CLOSED
DUE TO ICE JAM ON STEELE CREEK.
&&
EVENT NUMBER ALY1800324
JECLocal storm report, Jan 12, 1:07 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
107 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLASH FLOOD CHESHIRE 42.56N 73.15W
01/12/2018 BERKSHIRE MA DEPT OF HIGHWAYS
ROUTE 8 AT LANESBORO ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER ALY1800325
11Local storm report, Jan 12, 1:50 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD 4 NW ARLINGTON 43.10N 73.22W
01/12/2018 BENNINGTON VT DEPT OF HIGHWAYS
WATER FLOWING OVER ROUTE 313 DUE TO ICE JAM.
&&
EVENT NUMBER ALY1800326
11Local storm report, Jan 12, 2:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLASH FLOOD CHESHIRE 42.56N 73.15W
01/12/2018 BERKSHIRE MA DEPT OF HIGHWAYS
ROUTE 8 AT LANESBORO ROAD CLOSED DUE TO FLOODING FROM
AN ICE JAM ON THUNDER BROOK.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER ALY1800325
11Local storm report, Jan 12, 3:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
303 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN TANNERSVILLE 42.19N 74.13W
01/12/2018 M2.17 INCH GREENE NY MESONET
&&
EVENT NUMBER ALY1800327
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:49 AM EST | Winter Weather Advisory | ALY | Berkshire | 33 hr |
| Jan 12, 10:51 AM EST | Flash Flood Warning | ALY | Berkshire | 8 hr |
| Jan 12, 4:31 PM EST | River Flood Warning | ALY | Berkshire, Hampden | 24 hr |
| Jan 12, 1:05 PM EST | Areal Flood Advisory | ALY | Bennington, Windham | 3 hr |
| Jan 12, 4:43 PM EST | Flash Flood Warning | ALY | Bennington, Windham | 6 hr |
Nearby
River Flood Warnings in Massachusetts, 2018River Flood Warnings in Vermont, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.